Alert archive / Maine / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Caribou, ME
NWS Caribou, ME issued this winter storm watch at Dec 20, 2021, 3:52 PM EST for Aroostook County, Penobscot County, Maine. It took effect at Dec 22, 2021, 9:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2021, 3:52 PM EST (20:52 UTC)
- In effect from
- Dec 22, 2021, 9:00 AM EST
- Expired
- Dec 21, 2021, 3:48 PM EST
- In force
- Issued by
- NWS Caribou, ME
Counties Aroostook County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387 WWUS41 KCAR 202052 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 352 PM EST Mon Dec 20 2021 MEZ001-002-005-006-210500- /O.NEW.KCAR.WS.A.0007.211222T1400Z-211223T0500Z/ Northwest Aroostook-Northeast Aroostook-Northern Penobscot- Southeast Aroostook- Including the cities of Mars Hill, Sherman, Houlton, Fort Kent, Frenchville, East Millinocket, Millinocket, Clayton Lake, Van Buren, Madawaska, Presque Isle, Smyrna Mills, Medway, Ashland, Patten, Hodgdon, Caribou, and Allagash 352 PM EST Mon Dec 20 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations greater than 7 inches possible. * WHERE...Northern Penobscot, Southeast Aroostook, Northeast Aroostook and Northwest Aroostook Counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MStrauser
5 follow-up statements
654 WWUS41 KCAR 210117 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 817 PM EST Mon Dec 20 2021 MEZ001-002-005-006-211200- /O.CON.KCAR.WS.A.0007.211222T1400Z-211223T0500Z/ Northwest Aroostook-Northeast Aroostook-Northern Penobscot- Southeast Aroostook- Including the cities of Mars Hill, Sherman, Houlton, Fort Kent, Frenchville, East Millinocket, Millinocket, Clayton Lake, Van Buren, Madawaska, Presque Isle, Smyrna Mills, Medway, Ashland, Patten, Hodgdon, Caribou, and Allagash 817 PM EST Mon Dec 20 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations greater than 7 inches possible. * WHERE...Northern Penobscot, Southeast Aroostook, Northeast Aroostook and Northwest Aroostook Counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Nouhan
825 WWUS41 KCAR 210528 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 1228 AM EST Tue Dec 21 2021 MEZ001-002-005-006-211330- /O.CON.KCAR.WS.A.0007.211222T1400Z-211223T0500Z/ Northwest Aroostook-Northeast Aroostook-Northern Penobscot- Southeast Aroostook- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, and Smyrna Mills 1228 AM EST Tue Dec 21 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations greater than 7 inches possible. * WHERE...Northern Penobscot, Southeast Aroostook, Northeast Aroostook and Northwest Aroostook Counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
450 WWUS41 KCAR 210741 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 241 AM EST Tue Dec 21 2021 MEZ001-002-005-006-211545- /O.CON.KCAR.WS.A.0007.211222T1400Z-211223T0500Z/ Northwest Aroostook-Northeast Aroostook-Northern Penobscot- Southeast Aroostook- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, and Smyrna Mills 241 AM EST Tue Dec 21 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations greater than 7 inches possible. * WHERE...Northern Penobscot, Southeast Aroostook, Northeast Aroostook and Northwest Aroostook Counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
357 WWUS41 KCAR 211100 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 600 AM EST Tue Dec 21 2021 MEZ001-002-005-006-211900- /O.CON.KCAR.WS.A.0007.211222T1400Z-211223T0500Z/ Northwest Aroostook-Northeast Aroostook-Northern Penobscot- Southeast Aroostook- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, and Smyrna Mills 600 AM EST Tue Dec 21 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations greater than 7 inches possible. * WHERE...Northern Penobscot, Southeast Aroostook, Northeast Aroostook and Northwest Aroostook Counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
164 WWUS41 KCAR 212048 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 348 PM EST Tue Dec 21 2021 MEZ001-002-005-006-220500- /O.UPG.KCAR.WS.A.0007.211222T1400Z-211223T0500Z/ /O.NEW.KCAR.WS.W.0007.211222T1400Z-211223T0500Z/ Northwest Aroostook-Northeast Aroostook-Northern Penobscot- Southeast Aroostook- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, and Smyrna Mills 348 PM EST Tue Dec 21 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 AM WEDNESDAY TO MIDNIGHT EST WEDNESDAY NIGHT... * WHAT...Snow. Heavy mixed precipitation expected towards Millinocket and Houlton. Total snow accumulations of 6 to 10 inches. Towards Millinocket and Houlton, sleet accumulations of around three quarters of an inch and ice accumulations of around two tenths of an inch expected. * WHERE...Northwest Aroostook, Northeast Aroostook, Northern Penobscot and Southeast Aroostook Counties. * WHEN...From 9 AM Wednesday to midnight EST Wednesday night. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the evening commute. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel extremely dangerous. The latest road conditions for Maine can be obtained by going to newengland511.org. && $$ MEZ004-220500- /O.NEW.KCAR.WS.W.0007.211222T1400Z-211223T0500Z/ Northern Piscataquis- Including the cities of Baxter St Park, Chamberlain Lake, Churchill Dam, and Mount Katahdin 348 PM EST Tue Dec 21 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 AM WEDNESDAY TO MIDNIGHT EST WEDNESDAY NIGHT... * WHAT...Snow. Total snow accumulations of 6 to 8 inches. * WHERE...Northern Piscataquis County. * WHEN...From 9 AM Wednesday to midnight EST Wednesday night. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel extremely dangerous. The latest road conditions for Maine can be obtained by going to newengland511.org. && $$ MEZ003-010-011-015>017-031-032-220500- /O.NEW.KCAR.WW.Y.0021.211222T1100Z-211223T0000Z/ Northern Somerset-Central Piscataquis-Central Penobscot- Southern Penobscot-Interior Hancock-Central Washington- Southern Piscataquis-Northern Washington- Including the cities of Baker Lake, Billy-Jack Depot, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley, Princeton, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 348 PM EST Tue Dec 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 7 PM EST WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to 5 inches, sleet accumulations of around one half of an inch and ice accumulations of around one quarter of an inch expected. * WHERE...Portions of Central Highlands, Far Eastern, Interior DownEast, North Woods and Penobscot Valley Maine. * WHEN...From 6 AM to 7 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for Maine can be obtained by going to newengland511.org. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this winter storm watch went out at Dec 20, 1:17 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 20, 1:17 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
117 PM EST Mon Dec 20 2021
.SYNOPSIS...
High pressure will cross the region this afternoon, then exit to
the southeast tonight. A cold front will cross the area Tuesday
morning followed by high pressure Tuesday night. Low pressure
will lift across the Maritimes Wednesday. High pressure will
build over the area Thursday into Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
High pressure will cross the region this afternoon, with a warm
front approaching late. Expect partly sunny/mostly cloudy skies
across northern areas early this afternoon, with mostly sunny
skies Downeast. Clouds then increase later this afternoon in
advance of the approaching warm front. High temperatures will
range from the upper teens to around 20 north, to the mid 20s
interior Downeast with upper 20s to around 30 along the Downeast
coast. Have updated to adjust for current conditions along with
expected afternoon temperatures and clouds.
Previous Discussion...
A band of moisture pushing into the north ahead of a cold front
will produce some snow showers over far northern and northwestern
areas late tonight. Otherwise, clouds will continue to increase
from northwest to southeast as the front nears. A southwesterly
breeze will increase ahead of the cold front and some patchy
blowing snow is possible across the north. The prefrontal band
of moisture will push across the area late tonight while the
cold front itself reaches northern areas by around dawn Tuesday
morning. Some snow showers are likely across the far north early
Tuesday morning with the cold front as it reaches the north.
Downeast will be partly cloudy early Tuesday morning ahead of
the front.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A cold front is expected to be near the western Maine/Quebec
border at 12Z Tue. The front will rapidly sweep across the FA
Tue morning and push off the coast by afternoon. The front will
likely be accompanied by scattered snow showers, mainly from the
Katahdin Region north. A snow squall is also possible during
the morning with steeping low to mid level lapse rates. The WFO
Burlington snow squall parameter has vales of +2 to +5 across
the north during the morning which is favorable for the
development of a squall. Even if there are no squalls there will
be a gusty northwest wind, which when combined with the recent
powdery snowfall will lead to at least patchy blowing and
drifting snow. Open areas may have a time with very poor
visibility in blowing snow. The limiting factor for more
prolonged blowing and drifting will be that the gradient rapidly
drops off in the afternoon as surface high pressure builds into
the area, so the worst of any blowing/drifting snow would
likely be during the morning. Temperatures will slowly fall
during the day, and by sunset most areas in the north will be in
the teens with 20s to the south.
The surface high quickly moves east Tue night, so good raditional
cooling will be limited to the evening with increasing clouds and
return flow quickly developing by late evening and overnight in
advance of low pressure that is expected to track across the Great
Lakes and into southeast Ontario by 12Z Wed. At the same time a
southern branch low is expected to develop off the Mid Atlantic
coast. Chances are pretty good that it remains mainly dry through
12Z Wed, but a late night snow shower is possible across northwest
Maine in advance of the Canadian low. On Wednesday the best chance
of snow will be across the north with the northern branch low.
Right now it is not looking like the two systems phase just right
with the timing off just a bit, but a secondary low may develop in
the Gulf of Maine Wednesday which could bring a period of snow to
the coast, while most of the moisture remains with the primary low
well offshore of the New England coast. Even if there is no
phasing, an inverted trough from the the coastal low could bring
an enhancement to the snowfall along the coast and into eastern
Maine. This will need to be watched over the next few model
cycles, but confidence is not high enough to go with more than
likely PoPs at this time with the idea that there could be a few
inches of snow snow across the north and east, with potentially
more Downeast into eastern Maine, but confidence remains low
and would rather not ramp up the PoPs and snow totals too much
just yet until there is more confidence on any potential
phasing. The ECMWF is by far the most aggressive of the
operational models in showing phasing and the potential for more
significant snowfall.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Whatever the eventual outcomes with the southern and northern branch
lows the energy lifts away from the region Wed night and high
pressure begins to slowly build toward the area from the west. There
might be some residual snow showers Wed night across the north where
an upper trough and some shortwave energy look to pass through. The
surface high builds in on Thu, but with the center of the high
still west of the area it may remain on the breezy side for Wed
night into Thu. The high settles in for Thu night, which will
make for a cold night and a good chance that most northern areas
drop below zero. It could get as cold as 10 to 20 below in the
northwest valleys, but always hard to say if some clouds develop
off the open Saint Lawrence River and throw a curve ball to the
lows. Friday should be fine with high pressure and dry and
temperatures a bit below average.
On Saturday (Christmas Day), a warm front develops south of the
area across southern New England in advance of low pressure
back across the western Great Lakes. The models disagree on how
far north moisture with the warm front lifts during the day. The
best chance of snow would be across the southern zones with
likely not much of a chance across the north. Some snow or snow
showers will be possible Sat night into Sun with the warm front
followed by an upper low. Details remain uncertain, but at least
from this distant vantage point it looks more like nuisance
snow that could make for some slick travel, but not a major
storm system.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Occasional MVFR ceilings are possible across
northern areas this afternoon. Otherwise, expect VFR conditions
across the region this afternoon through early tonight.
Occasional MVFR conditions are then expected across northern
areas overnight with snow showers. VFR conditions will persist
across Downeast areas overnight. Light winds, becoming
south/southwest 5 to 10 knots this afternoon. South/southwest
winds 10 to 15 knots with gusts up to around 20 knots tonight.
Southwesterly low level wind shear develops across northern
areas tonight. Westerly low level wind shear across the entire
region Tuesday morning.
SHORT TERM: MVFR possible Tue in scattered snow showers in the
morning at the Aroostook terminals with brief IFR in any heavier
squalls. Some blowing snow possible Tue morning into early
afternoon. Mainly VFR Downeast. NW wind 10 to 20 knots with
higher gusts. Gusts to 35 knots possible in any squalls.
Tue night: VFR with diminishing NW wind becoming light SE by morning.
Wed: Conditons will likely lower to MVFR in areas of snow and snow
showers. Light SE wind.
Wed night & Thu: MVFR likely at the northern terminals Wed night
improving to VFR Thu. VFR expected at the Downeast terminals. NW wind
5 to 10 knots increasing to 10 to 15 knots on Thu.
Thu night & Fri: VFR with light NW wind.
&&
.MARINE...
NEAR TERM: Winds/seas will be below small craft advisory levels
this afternoon. Winds then increase tonight along with
building seas. A Gale Warning remains in effect for all the
waters starting at 9 PM this evening then lasting through the
night.
SHORT TERM: Gales early Tue morning will ease to small craft
advisories during the day Tue. Conditions are expected to be
below small craft advisory levels for Tue night into Wed
morning, with another SCA possible by late Wed into Thu.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Warning from 9 PM this evening to 9 AM EST Tuesday for
ANZ050>052.
&&
Near Term...Norcross/Bloomer
Short Term...CB
Long Term...CB
Aviation...Norcross/CB
Marine...Norcross/CBHazardous weather outlook, Dec 20, 2:18 AM EST, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 218 AM EST Mon Dec 20 2021 MEZ001>006-010-210730- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 218 AM EST Mon Dec 20 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Snow showers with gusty winds or possible snow squalls could occur early Tuesday with a cold front. Gusty winds could also cause patchy blowing snow which could lead to travel difficulties. Areas of blowing and drifting snow are possible in open areas. Another weather system may bring accumulating snow to portions of the area Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029>032-210730- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- 218 AM EST Mon Dec 20 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A weather system may bring accumulating snow to portions of the area Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ052-210730- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 218 AM EST Mon Dec 20 2021 ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050-051-210730- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 218 AM EST Mon Dec 20 2021 ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Gale force wind gusts are possible Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CB
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 2:29 AM EST | Gale Warning | CAR | 31 hr |
Nearby
Winter Storm Watches in Maine, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.